Gefitinib induced convulsions: a rare case report
Keywords:Drug induced convulsions, Gefitinib, Rare adverse drug reaction
Gefitinib, an epidermal growth factor receptor (EGFR) inhibitor is used as first-line therapy for non-small cell lung cancer and sometimes also used to treat the other metastatic carcinomas. Diarrhoea and pustular/papular rash occur in ~50% of patients taking gefitinib. Other side effects include dry skin, nausea, vomiting, pruritus, anorexia, and fatigue, but central side effects, especially convulsions are very rare. Here, we report a rare case of 60 years old female patient, a known case of carcinoma uterus with local metastasis and on high dose gefitinib (500 mg/day) treatment for 3 months, who developed generalized tonic-clonic seizure with frothing in mouth and postictal confusion. The dose of suspected medication was reduced to 250 mg/day and patient was given standard care for this adverse drug reaction.
Woodburn JR. The epidermal growth factor receptor and its inhibition in cancer therapy. Pharmacol Ther. 1999;82:241-50.
Chabner BA. Targeted therapies: tyrosine kinase inhibitors, monoclonal antibodies, and cytokines. In: Brunton LB, Lazo JS, Parker KL, eds. Goodman and Gilman's the Pharmacological Basis of Therapeutics. 12th ed. New York NY:McGraw-Hill; 2012:1539-1559.
VigiAccess™. Available at http://www.vigiaccess.org/. Accessed 8 August 2016.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.
Giaccone G, González-Larriba JL, van Oosterom AT. Combination therapy with gefitinib, an epidermal growth factor receptor tyrosine kinase inhibitor, gemcitabine and cisplatin in patients with advanced solid tumors. Ann Oncol. 2004;15:831-8.